Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 119, NWS Bismarck, ND

August 8, 20174 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2017, 3:52 PM MDT for 4 counties in North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 3:52 PM MDT (21:52 UTC)
Expired
Aug 8, 2017, 4:27 PM MDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS53 KBIS 082152
SVRBIS
NDC001-011-041-087-082245-
/O.NEW.KBIS.SV.W.0119.170808T2152Z-170808T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
352 PM MDT TUE AUG 8 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bowman County in southwestern North Dakota...
  West central Hettinger County in southwestern North Dakota...
  Southeastern Slope County in southwestern North Dakota...
  Northwestern Adams County in southwestern North Dakota...

* Until 445 PM MDT

* At 352 PM MDT, a severe thunderstorm was located 9 miles north of
  Scranton, or 16 miles northeast of Bowman, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  northeastern Bowman...west central Hettinger...southeastern Slope
  and northwestern Adams Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4620 10317 4632 10318 4644 10280 4614 10276
TIME...MOT...LOC 2152Z 266DEG 9KT 4628 10309 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING
1 follow-up statement
922 
WWUS53 KBIS 082227
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
427 PM MDT TUE AUG 8 2017

NDC001-011-041-087-082237-
/O.CAN.KBIS.SV.W.0119.000000T0000Z-170808T2245Z/
Bowman ND-Hettinger ND-Slope ND-Adams ND-
427 PM MDT TUE AUG 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOWMAN...WEST
CENTRAL HETTINGER...SOUTHEASTERN SLOPE AND NORTHWESTERN ADAMS
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4620 10317 4632 10318 4644 10280 4614 10276
TIME...MOT...LOC 2224Z 266DEG 9KT 4629 10296 

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:52 PM MDT, 3 hours earlier.

Area forecast discussion, Aug 8, 12:52 PM MDT, 3 hours before
Area Forecast Discussion...CORRECTED
National Weather Service Bismarck ND
152 PM CDT Tue Aug 8 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 108 PM CDT Tue Aug 8 2017

Shower and thunderstorm potential this afternoon through Wednesday
highlights the short term forecast.

Surface based convection across western into North central North
Dakota is expected to increase over the next 2-3 hours, between
20-22 UTC, ahead of the shortwave across eastern Montana evident
on water vapor imagery. MLCAPE around 800-1000 j/kg and marginal
deep layer shear of 25-30kts suggest that the potential for severe
convection is low.

Scattered showers and thunderstorms will continue through
the night across most of western and central North Dakota
reinforced by the stronger wave that will propagate out of
Saskatchewan. Scattered showers and storms are favored to continue
through much of the day northwest and central per the 12 UTC
global consensus and 12-15 UTC CAM suites. Certainly cannot rule
out a strong to severe thunderstorm south central where MLCAPE
values of 1000-1500 j/kg are expected with marginal deep layer
shear of 25-30 kts ahead of the strong upper level wave. Large
hail to quarter size, damaging winds to 60 mph, and dangerous
lightning are the primary threats.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 108 PM CDT Tue Aug 8 2017

Slightly below normal temperatures through the weekend highlight
the extended forecast.

The 12 UTC global consensus is in agreement on mean cyclonic
northwest flow aloft to continue into the weekend across western
and central North Dakota. This favors slightly below normal
temperatures in the 70s to the lower 80s. Thereafter, there are
some hints at possibly at least shortwave ridging early next week
that could mean a brief return to a bit warmer temperatures.
However, this is somewhat uncertain. There is a chance of
thunderstorms Friday through Saturday with a series of shortwaves
embedded in the flow. While the severe threat is non-zero,
widespread severe weather is also not favored at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 108 PM CDT Tue Aug 8 2017

Scattered thunderstorms will develop across western North Dakota
this afternoon, with a few isolated showers and thunderstorms
central. Scattered showers and thunderstorms will continue west
and central through tonight into Wednesday. MVFR/IFR conditions in
precipitation are possible.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PA
LONG TERM...PA
AVIATION...PA
Hazardous weather outlook, Aug 8, 12:38 PM MDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
138 PM CDT Tue Aug 8 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091845-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
138 PM CDT Tue Aug 8 2017 /1238 PM MDT Tue Aug 8 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop across western North Dakota
this afternoon, with a few isolated showers and thunderstorms
north central. Scattered showers and thunderstorms will continue
west and central through tonight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for showers and thunderstorms will continue through
Wednesday across northwest and central North Dakota. A few
thunderstorms could be strong to severe far south central in the
afternoon and evening. Large hail to quarter size, damaging winds
to 60 mph, and dangerous lightning are the primary threats.

Chances for thunderstorms return Friday through Saturday. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed south central Wednesday afternoon
and early evening.

In the hours before

Special weather statement, Aug 8, 2:00 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
300 PM CDT TUE AUG 8 2017

NDZ034-041-042-082045-
Grant ND-Hettinger ND-Morton ND-
300 PM CDT TUE AUG 8 2017

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HETTINGER...WEST CENTRAL
MORTON AND NORTHWESTERN GRANT COUNTIES UNTIL 345 PM CDT/245 PM
MDT/...

At 258 PM CDT/158 PM MDT/, Doppler radar was tracking a strong
thunderstorm 6 miles west of Heart Butte Dam, or 12 miles northwest
of Elgin, moving east at 15 mph. Other strong storms extended from
north of Heart Butte Dam southward to New Leipzig and Bentley.

Penny size hail and wind gusts to 40 mph will be possible with
these storms. Seek shelter if these storms approach.

Locations impacted include...
Elgin, Carson, New Leipzig, Almont, Heart Butte Dam, Burt, Leith,
Heil and Bentley.

LAT...LON 4623 10223 4663 10211 4663 10210 4671 10209
      4673 10143 4620 10151
TIME...MOT...LOC 1958Z 263DEG 15KT 4657 10194

VINING
Special weather statement, Aug 8, 2:16 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
216 PM MDT TUE AUG 8 2017

NDZ040-043-082100-
Slope ND-Bowman ND-
216 PM MDT TUE AUG 8 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BOWMAN AND SLOPE
COUNTIES UNTIL 300 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Amidon, moving east at 15 mph. Other showers and
thunderstorm were developing across southwestern North Dakota, and
will be moving east at around 15 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Amidon and Three V Crossing.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4654 10384 4654 10380 4663 10380 4663 10293
      4628 10293 4628 10300 4622 10299 4625 10349
      4638 10370 4638 10387
TIME...MOT...LOC 2014Z 267DEG 15KT 4638 10331

HARGROVE
Special weather statement, Aug 8, 2:49 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
349 PM CDT TUE AUG 8 2017

NDZ034-042-082130-
Grant ND-Morton ND-
349 PM CDT TUE AUG 8 2017

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORTON AND CENTRAL GRANT
COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

At 347 PM CDT/247 PM MDT/, Doppler radar was tracking a strong
thunderstorm 6 miles northwest of Carson, or 12 miles northeast of
Elgin, moving east at 20 mph. Other storms were along a line from
near Almont in Morton County, to near Heil and southward. These
storms were also moving east at around 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Carson, Almont, Fish Creek Dam, Lark, Raleigh, Leith, Heil and St.
Gertrude.

LAT...LON 4609 10189 4671 10173 4674 10119 4609 10132
      4608 10134
TIME...MOT...LOC 2047Z 257DEG 16KT 4650 10162

VINING
Special weather statement, Aug 8, 3:01 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Bismarck ND
301 PM MDT TUE AUG 8 2017

NDZ040-041-043-044-082145-
Hettinger ND-Adams ND-Slope ND-Bowman ND-
301 PM MDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOWMAN...WEST
CENTRAL HETTINGER...SOUTHEASTERN SLOPE AND NORTHWESTERN ADAMS
COUNTIES UNTIL 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Bowman, moving southeast at 10 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Scranton, Gascoyne and Buffalo Springs.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4629 10338 4646 10316 4641 10265 4602 10316
TIME...MOT...LOC 2101Z 320DEG 8KT 4630 10326

HARGROVE
Special weather statement, Aug 8, 3:31 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
431 PM CDT TUE AUG 8 2017

NDZ034-042-045-082215-
Grant ND-Sioux ND-Morton ND-
431 PM CDT TUE AUG 8 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX...SOUTH
CENTRAL MORTON AND CENTRAL GRANT COUNTIES UNTIL 515 PM CDT/415 PM
MDT/...

At 429 PM CDT/329 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Flasher, or 23 miles east of Elgin,
moving east at 15 mph. Other storms extended along a line from near
Almont and Fish Creek Dam in Morton County...to Carson in Grant
County...to southern Grant County north of Keldron and Morristown in
South Dakota. These storms were also moving east at around 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Carson, Flasher, Lark, Raleigh, Leith and St. Gertrude.

LAT...LON 4607 10190 4671 10145 4663 10098 4595 10133
      4594 10183
TIME...MOT...LOC 2129Z 267DEG 14KT 4649 10137

VINING
Special weather statement, Aug 8, 3:47 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
347 PM MDT TUE AUG 8 2017

NDZ040-043-044-082230-
Adams ND-Slope ND-Bowman ND-
347 PM MDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOWMAN...
SOUTHEASTERN SLOPE AND NORTHWESTERN ADAMS COUNTIES UNTIL 430 PM
MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Scranton, or 15 miles northeast of Bowman, moving east
at 10 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Bowman...southeastern Slope and northwestern Adams Counties.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4619 10322 4637 10320 4639 10297 4634 10292
      4628 10293 4628 10287 4626 10285 4616 10299
TIME...MOT...LOC 2146Z 276DEG 9KT 4628 10311

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:14 PM MDTSpecial Weather StatementBISAdams, Hettinger46 min
Aug 8, 1:24 PM MDTSpecial Weather StatementBISBillings, Bowman, Golden Valley, Slope51 min
Aug 8, 2:00 PM MDTSpecial Weather StatementBISGrant45 min
Aug 8, 2:16 PM MDTSpecial Weather StatementBISSlope44 min
Aug 8, 2:49 PM MDTSpecial Weather StatementBISGrant, Morton41 min
Aug 8, 3:01 PM MDTSpecial Weather StatementBISAdams44 min
Aug 8, 3:22 PM MDTSevere Thunderstorm WarningBISAdams, Sioux53 min
Aug 8, 3:31 PM MDTSpecial Weather StatementBISGrant44 min
Aug 8, 3:47 PM MDTSpecial Weather StatementBISSlope43 min
Aug 8, 4:13 PM MDTSpecial Weather StatementBISSioux47 min
Aug 8, 4:25 PM MDTSpecial Weather StatementBISGolden Valley50 min
Aug 8, 4:59 PM MDTSpecial Weather StatementBISSioux46 min
Aug 8, 5:06 PM MDTSpecial Weather StatementBISAdams39 min
Aug 8, 5:23 PM MDTSpecial Weather StatementBISSioux22 min
Aug 8, 5:40 PM MDTSpecial Weather StatementBISBillings50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.